Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 342, NWS Atlanta, GA

July 1, 2005DeKalb County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 1, 2005, 4:44 PM EDT for DeKalb County, Fulton County, Georgia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 4:44 PM EDT (20:44 UTC)
Expired
Jul 1, 2005, 5:30 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties DeKalb County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 50 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:44 PM EDTTSTM WND DMGDruid Hills, GALARGE TREE LIMBS DOWN.
Jul 1, 4:44 PM EDTHAIL 1Druid Hills, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 012045 CCA
SVRFFC
GAC089-121-012130-
/O.NEW.KFFC.SV.W.0342.050701T2044Z-050701T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTH CENTRAL GEORGIA
  FULTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DRUID HILLS...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TURNER FIELD...TUCKER...STONE MOUNTAIN...PIEDMONT PARK...
  PANTHERSVILLE...DORAVILLE...DECATUR...CLARKSTON...CHAMBLEE...
  AVONDALE ESTATES AND ATLANTA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3371 8440 3373 8440 3383 8445 3385 8443
      3391 8427 3391 8425 3376 8406 3372 8424
      3368 8435 3368 8438

$$

RAB
1 follow-up statement
000 
WWUS52 KFFC 012100
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT FRI JUL 1 2005

GAC089-121-012130-
/O.CON.KFFC.SV.W.0342.000000T0000Z-050701T2130Z/
DEKALB-FULTON-
500 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR
FULTON AND DEKALB COUNTIES...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR CLARKSTON...MOVING EAST AT 20 MPH. ANOTHER SEVERE 
THUNDERSTORM WAS LOCATED IN SOUTHERN FULTON COUNTY BETWEEN PALMETTO 
AND SIX FLAGS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STONE 
MOUNTAIN...ATLANTA HARTSFIELD INTERNATIONAL AIRPORT AND PALMETTO.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3351 8483 3351 8483 3384 8444 3396 8436
      3411 8442 3418 8435 3419 8426 3411 8426
      3405 8412 3395 8428 3397 8433 3390 8434
      3391 8425 3376 8407 3371 8430 3366 8435
      3366 8445 3356 8446 3351 8460

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:20 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 1, 3:20 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT FRI JUL 1 2005

.SHORT TERM...
PRE-FRONTAL BOUNDARY MOVING INTO PORTIONS OF NORTHWEST GEORGIA
THIS AFTERNOON...WITH SURFACE FRONT STILL WEST OF THE MISSISSIPPI
RIVER.  MODELS HAVE BEEN TOO FAST WITH THIS SYSTEM AND THERE IS
STILL QUITE A BIT OF UNCERTAINTY.  ALTHOUGH SPC HAS DROPPED THE
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FORECAST AREA THIS
AFTERNOON...THERE IS ENOUGH MOISTURE AND INSTABILITY AVAILABLE
THAT SOME STORMS COULD BECOME SEVERE ESPECIALLY ACROSS NORTH
GEORGIA WHERE A VORT MAX WILL PROVIDE A FOCUS.  MODELS ARE
INDICATING BEST MOISTURE WILL BE OVER SOUTHEAST OF A COLUMBUS TO
MACON TO ATHENS LINE THROUGH THIS EVENING AND EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP.  BELIEVE ANY THREAT OF SEVERE WILL
DIMINISH WITH LOSS OF SUNSHINE THIS EVENING. EXPECT SURFACE FRONT
TO APPROACH NORTHWEST PORTIONS OF FORECAST AREA OVERNIGHT AND
MODELS INDICATING FRONT WILL SLOWLY DRIFT SOUTH THROUGH FORECAST
AREA THROUGH SUNDAY.  MODELS ARE INDICATING LITTLE TO
NO DRYING ASSOCIATED WITH THE FRONTAL PASSAGE.  ALTHOUGH FRONT
WILL BE DIMINISHING THERE WILL BE ENOUGH OF A FOCUS...MOISTURE AND
INSTABILITY FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT
SATURDAY AND SUNDAY.

.LONG TERM...
UPPER LEVEL RIDGE WILL BUILD OVER NORTH FLORIDA BY MONDAY AND INTO
THE GULF BY THE MIDDLE OF NEXT WEEK.  SEVERAL WEAK SHORT WAVES
WILL ROTATE OVER THE TOP OF RIDGE WEDNESDAY AND THURSDAY.  FOR THE
MOST PART CONVECTION SHOULD BE MAINLY DIURNALLY DRIVEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  89  71  88 /  30  30  20  40
ATHENS          72  91  70  88 /  30  40  20  40
GAINESVILLE     72  89  70  84 /  30  30  20  40
ROME            72  93  69  93 /  30  20  20  40
COLUMBUS        75  94  75  91 /  30  30  20  40
MACON           74  94  74  93 /  30  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

12

In the hours before

Special weather statement, Jul 1, 4:21 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT FRI JUL 1 2005

GAZ033-044-012100-

421 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND PEA-SIZED
HAIL IN FULTON COUNTY UNTIL 500 PM EDT...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SIX FLAGS...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 4:23 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT FRI JUL 1 2005

GAZ008-012115-

423 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND 1/2 INCH
DIAMETER HAIL IN UNION COUNTY UNTIL 515 PM EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEWNER.  THE THUNDERSTORM WAS MOVING
SOUTHEAST AT 15 MPH. THIS STORM WILL AFFECT BLAIRSVILLE AND MUCH OF
WESTERN AND NORTH CENTRAL FANNIN COUNTY.

THIS STORM HAS THE POTENTIAL TO PRODUCE 1/2 INCH DIAMETER HAIL
...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS TO 45 MPH. IN
ADDITION...VERY HEAVY RAIN CAN BE EXPECTED WITH THIS ACTIVITY. HEAVY
RAIN MAY CAUSE FLOODING...ESPECIALLY IN STEEP MOUNTAINOUS TERRAIN.
CAMPERS AND HIKERS IN THE AREA SHOULD SEEK SAFE SHELTER IMMEDIATELY.

 STAY INDOORS AND
AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jul 1, 4:32 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
432 PM EDT FRI JUL 1 2005

GAZ052-012115-

432 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN SOUTHERN HEARD
COUNTY UNTIL 515 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORMS OVER SOUTHERN HEARD COUNTY BETWEEN
COOKSVILLE AND GLENN...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE 1/4 TO 1/2 INCH DIAMETER
HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH.

STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Local storm report, Jul 1, 4:34 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     5 W EPWORTH             34.95N 84.47W
07/01/2005                   FANNIN             GA   PUBLIC

            SEVERAL TREES DOWN. 1 8 IN DIAMETER TREE SNAPPED IN THE
            MIDDLE.

&&

SN
Special weather statement, Jul 1, 4:42 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT FRI JUL 1 2005

GAZ066-012115-

442 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH IN TROUP COUNTY UNTIL 515 PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LA GRANGE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH.

STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 4:42 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT FRI JUL 1 2005

GAZ025-012115-

442 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 50 MPH WINDS IN
JACKSON COUNTY UNTIL 515 PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER APPLE VALLEY...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES. THIS
STORM WILL AFFECT APPLE VALLEY...NICHOLSON AND CENTER.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:14 PM EDTSevere Thunderstorm WarningFFCClarke31 min
Jul 1, 3:48 PM EDTSevere Thunderstorm WarningFFCBanks27 min
Jul 1, 3:51 PM EDTSevere Thunderstorm WarningFFCFannin24 min
Jul 1, 4:37 PM EDTSevere Thunderstorm WarningFFCTowns38 min
Jul 1, 4:44 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton46 min
Jul 1, 5:09 PM EDTSevere Thunderstorm WarningFFCCoweta51 min
Jul 1, 5:29 PM EDTSevere Thunderstorm WarningFFCOconee46 min
Jul 1, 5:33 PM EDTSevere Thunderstorm WarningFFCFayette, Fulton27 min
Jul 1, 5:35 PM EDTSevere Thunderstorm WarningFFCWalton25 min
Jul 1, 6:32 PM EDTSevere Thunderstorm WarningFFCMorgan43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.